Aa
A
A
Close
1414724 tn?1283234845
Beta Blockers - Propranolol - side effects?
I have frequent PVCs. I get bigeminy and trigeminy only when my heart rate is very slow, especially right before bed and up until i fall asleep.

I'm considering the minimum dose of propranolol as prescribed by my doc, but i'm very cautious and wanted to know what it is like and what any side effects and withdrawl might be like. what can i expect when taking this? i enjoy working out so i'm hoping it wouldn't affect my weight lifting and cardio that i like to do.

thanks in advance!
Erik
Cancel
8 Answers
Page 1 of 1
1414724 tn?1283234845
Sorry, the beta blocker that was prescribed is Toprol. Not sure if that makes a difference here, just curious
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Beta blockers are powerful drugs with the potential for many unpleasant side-effects. There is no way to know in advance which, if any, you will experience. Some people take them with no problem. They slow down your heart rate so you may find your workout and cardio performance is slightly limited.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
612551 tn?1450025775
I have taken Toprol XR and now Metoprolol ER (generic).  What I found when it was being used to keep me in Normal Sinus Rhythm (NSR) the only affect a 50 mg (kind of a middle range dose level) had was it slowed my resting HR down, to the low 60s, some high 50s.  When I ran, as I did back then, the HR would come up an "behave" well.  I had no side effects unless it was my current problems with dreaming - see my thread still on the first page of this community.  Higher levels of BB causes me to feel fatigue and would lower my physical endurance - I assume, but as I am now also in permanent AFib that also limits my endurance.  I have taken as much as 200 mg and that gives me some problems.

What level are you prescribed?  Something like 25 mg is unlikely to cause a problem, try to believe it will not cause problems to help prevent the mind from "taking over".    
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1347434 tn?1282595378
Since BB should, in most case, actually lower your heart rate, and you get the bigeminy/trigeminy only at low heart rates, perhaps expect an increase initially?  I've been taking 40mg of Nadolol for like 20 years and I think that it's a wonderful drug for those of us who suffer from IST type issues and palps that seem to flare up with stress and caffeine and sugar intake, etc.  

I've never felt bad when taking this, never had fatigue or anything.  I know it's not the exact same BB, but hopefully you will be side-effect free too!

My BB doesn't affect the way my heart reacts to exercise.  It will still speed up appropriately and recover normally as well.

I would just say try it and see if it helps you out.  Give it a couple of weeks though because your heart will have to get used to the change.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1124887 tn?1313758491
Hi.

I've used Pranolol for some time now. I really doubt they have any significant side effects in dosages used to lighten PACs or PVCs.

Anyway, and this is important, they will possibly make your problem worse. As Bypeep said, they are excellent for palps occuring with stress, adrenaline, caffeine, high heart rate, (that's my personal experience too) but they significantly reduce the heart rate and can cause more bradycardia-induced PVCs (and PACs).

Nadolol works the same way as propranolol by the way, they are both nonselective.

In my experience, nonselective beta blockers are better to manage anxiety-induced palps, and they also remove some anxiety. Selective beta blockers (like Metoprolol) only works on the heart, have less side effects (such as SOB with heavy exercise because the lungs don't open as much as they should, propranolol blocks this effect to some degree, this is not heart failure by the way).

Good luck :)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
967168 tn?1477588089
I think it depends on the person; each of us have different genetic makeups, so how we react to any med will vary from person to person.

I took 1 dose - 12.5 mg of Toprol and ended up in the ER.  After tons of testing and some shot they gave me to stablize me - my HR/BP wouldn't go above 41 & 70/40 even after 11 and they told me not to take another dose.

It took 2 or 3 days and then my bp/hr went back to normal.  The only thing I have found that does not bother me is Inderal, no clue why though =)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I'm on propanolol for anxiety. I have an implant and never have my period, but after 2 days on propanolol I have started my period? Help what do I do, is this bad?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1569985 tn?1328251082
I was started on Toprol XR 25 mg. after an Afib episode.  I could not tolerate it, it knocked me out.  So a nurse said to split it and take 1/2 a.m. and 1/2 in the p.m. and that worked better, but I still felt fatigued and HR and bp were low.

Another cardiologist changed me to Atenolol and I take it in divided does 1/4 at a time throughout the day along with Xanas to curb adrenaline rush from heart skipping.  This has worked for me for about 7 years.  I could still exercise.

Having more problems now, but meds still seem to be working.

Good luck!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Arrhythmias Answerers
Recent Activity
1236893 tn?1408490528
Blank
Avatar universal
Blank
von123678 VonAdd Comment
6 hrs ago
506791 tn?1439846583
Blank
Piparskeggr uploaded a new photo
6 hrs ago
Heart Rhythm Community Resources